Wyoming, 2015

Damaging Wind in Wyoming, August 5, 2015

August 5, 2015 · NWS UNR · 1 event in 1 county or zone

A line of thunderstorms became severe as they moved across Weston County and produced wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms became severe as they moved across Weston County and produced wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:53 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 5, 4:53 PM MST, 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT WED AUG 5 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 218 PM MDT WED AUG 5 2015

UPPER WAVE CONTINUES TO APPROACH THE REGION...AS UPPER LOW
CIRCULATES OVER SOUTHWEST CANADA. WEAK SHOWERS ACROSS NORTHEAST
WYOMING HAVE BEEN DISSIPATING AS THEY MOVE EASTWARD...WITH JUST
SOME CLOUDS PUSHING INTO THE CWA. WITH LIGHT AND VARIABLE
WINDS...TEMPS ARE GENERALLY IN THE 80S.

SHOWERS AND THUNDERSTORMS STILL EXPECTED TO DEVELOP ALONG A LINE OF
FRONTOGENESIS/Q-VECTOR CONVERGENCE ACROSS THE WESTERN CWA AND EXPAND
EASTWARD. MODELS ARE HINTING AT AN INITIAL WAVE WITH BEST FORCING
JUST NORTHWEST OF THE CWA BRINGING A BAND OF STORMS THROUGH THE
NORTHERN HILLS AND NORTHWESTERN SD...WITH A SECONDARY WAVE
IMMEDIATELY FOLLOWING WITH SCATTERED SHOWERS/STORMS. HRRR THIS
MORNING WAS PRETTY CONSISTENT WITH A SQUALL LINE MOVING ACROSS THE
NORTHERN HILLS AND NORTHWEST SD EARLY THIS EVENING...BUT LATER RUNS
ARE SHOWING A MORE SCATTERED FORM. MLCAPE IS UNIMPRESSIVE AROUND
750 J/KG ON THE PLAINS WITH 1500 J/KG OVER THE HILLS...BUT SHEAR
IS 35-45 KTS SO WOULD NOT RULE OUT A STRONG TO SEVERE STORM. MAIN
THREAT WILL BE STRONG WINDS.

SURFACE LOW WILL MOVE ACROSS SD THURSDAY. A TIGHT PRESSURE GRADIENT
BEHIND THE LOW WILL CREATE SOME BREEZY NORTHWEST WINDS ACROSS THE SD
PLAINS AND ALSO BRING IN SOME COOLER AIR TO NORTHWESTERN SD.
SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS NORTHWESTERN/CENTRAL SD
DURING THE DAY UNTIL THE WAVE FINALLY TRANSITIONS EASTWARD OUT OF
THE REGION. DRY WEATHER IS THEN EXPECTED FOR THURSDAY NIGHT. HIGHS
THURSDAY WILL BE IN THE 80S...70S IN THE BLACK HILLS.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 218 PM MDT WED AUG 5 2015

PROGRESSIVE FLOW WILL CONTINUE THROUGH THE WEEKEND WITH
A STRONGER UPPER LEVEL TROUGH ON TRACK FOR SAT-SUN. HOWEVER...STRONG
INDICATIONS ARE IN PLACE FOR SIG LONG WAVE RIDGING OVER CENTRAL NOAM
EARLY NEXT WEEK WHICH WOULD SUPPORT A MUCH WARMER PERIOD FOR THE
REGION BY THE MIDDLE OF NEXT WEEK. HIGHEST POPS IN THE PERIOD ARE IN
THE SAT-SUN PERIOD AS THE CURRENT UPPER LOW OFF THE COAST OF CA
EJECTS NE ACROSS THE ROCKIES AND INTO THE REGION. PLENTY OF LL
MOISTURE WILL BE IN PLACE WITH INCREASING LARGE SCALE ASCENT AND
MONSOON MOISTURE TO SUPPORT SCT SHRA/TS IN THIS PERIOD ESP ACROSS
THE NORTHERN ZONES. LINGERING CHANCES FOR PRECIP SUNDAY NIGHT WITH
DRY WEATHER EXPECTED EARLY NEXT WEEK...PERHAPS A SLIGHT CHANCE OF A
TS OVER THE BLACK HILLS TUES WHEN BETTER MOISTURE RETURNS TO THE
AREA AHEAD OF A LEE TROUGH. SOME SEVERE THREAT WILL BE IN PLACE
SAT/SUN WITH INCREASING FLOW SUPPORTING DECENT BULK SHEAR /0-6KM/
NUMBERS ABOVE 35 KNOTS...WITH 1-2 KJ/KG OF CAPE OVER THE SE FA.
HOWEVER...STILL MUCH UNCERTAINTY PER SYSTEM TRACK/SPEED TO ASCERTAIN
A BETTER GRASP ON SEVERE PROBS.

AFTER A SEASONAL DAY FRIDAY...COOLER TEMPS ARE ON TRACK FOR THE
WEEKEND...WITH A MODEST COOL DOWN EXPECTED SUNDAY.. MUCH WARMER
WEATHER ON TRACK FOR TUE AND BEYOND WITH 90S EXPECTED. A FEW 100/S A
CERTAINLY NOT OUT OF THE QUESTION...ESP ON THE SD PLAINS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 551 PM MDT WED AUG 5 2015

SCATTERED TSRA WITH GUSTY WINDS WILL MOVE ACROSS THE AREA TONIGHT
WITH LOCAL IFR CONDITIONS. ACTIVITY WILL MOVE EAST OF THE AREA BY
THURSDAY MORNING. OUTSIDE OF STORMS...VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...POJORLIE
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Aug 5, 2:02 AM MST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
302 AM MDT WED AUG 5 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
302 AM MDT WED AUG 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS NORTHEAST WYOMING
AND THE BLACK HILLS AREA THIS AFTERNOON...THE PUSH ACROSS WESTERN
SOUTH DAKOTA TONIGHT. A FEW STORMS MAY BECOME STRONG TO SEVERE
WITH HAIL AND GUSTY WINDS...HOWEVER WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THURSDAY THROUGH THE
WEEKEND...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 5, 4:17 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
08/05/2015  M61 MPH          CAMPBELL           WY   ASOS

&&

ME
Local storm report, Aug 5, 4:25 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
08/05/2015  M61 MPH          CAMPBELL           WY   ASOS

&&

CORRECTED EVENT TIME

ME
Local storm report, Aug 5, 4:28 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     PINE HAVEN              44.35N 104.81W
08/05/2015  M60 MPH          CROOK              WY   TRAINED SPOTTER

&&

ME
Local storm report, Aug 5, 4:43 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT WED AUG 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     PINE HAVEN              44.35N 104.81W
08/05/2015  M60 MPH          CROOK              WY   MESONET

&&

ME

The radar

The Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
August 5, 5:30 PM MST
Where
Weston County, 12.68 mi SSW of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.670, -104.270

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595952.